Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 33, NWS Omaha, NE

March 24, 2007Burt County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Mar 24, 2007, 3:44 AM CDT for Burt County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 24, 2007, 3:44 AM CDT (08:44 UTC)
Expired
Mar 24, 2007, 4:30 AM CDT
In force
46 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Burt County, NE

The radar

The Omaha radar (KOAX), 59 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:44 PM CDT, 12 hours earlier.

Area forecast discussion, Mar 23, 3:44 PM CDT, 12 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
344 PM CDT FRI MAR 23 2007

.DISCUSSION...

AFTN SFC ANLYS INDICATED MAIN WRMFNT FM SW TWD NCNTRL KS WITH
ANOTHER WEAK BOUNDARY WASHING OUT VCNTY NERN NEBRASKA. PLENTY OF
MOISTURE PREVAILED NEAR AND S OF THE WRMFNT...SPCLY FOR LATE
MARCH..WITH SFC DWPTS IN MID 50S/LOWER 60S AND PRECIPITABLE WATER
VALUES FROM 12Z SOUNDINGS IN EXCESS OF 200 PERCENT OF NORMAL.
AFTN HEATING HAS HELPED GENERATE SOME CU SRN ZONES...BUT 100 MB
MIX LAYER CAPE WAS STILL ZERO OR MINIMAL OVER FAR SRN ZONES. SO
ALTHOUGH CONVECTION CAN/T BE RULED OUT SRN HALF THROUGH MID
EVENING...MAIN ACTION IN OUR SRN CWA MAY NOT GET GOING UNTIL 03Z-
06Z PD AS LOW LVL JET STRENGTHENS S OF BOUNDARY INCREASING
MOISTURE CONVERGENCE OVER THE CWA. GFS WAS A BIT FARTHER N WITH
THE LL JET AND THIS MOISTURE CONVERGENCE THAN NAM...BUT BOTH
SUGGESTED THAT PCPN MAY NOT MAKE IT INTO THE FAR NRN ZONES UNTIL
MORNING. ADJUSTED GRIDS TO BACK OFF TIMING OF PCPN...SPCLY NRN
ZONES. DWPTS COMING UP SLOWLY CNTRL SECTIONS...BUT MAY NOT SAVE
NRN ZONES FROM DROPPING INTO 40S TNGT. OTRW...LOW/MID 50S SHOULD
HOLD. MIXED LAYER CAPE VALUES DO INCREASE ACROSS THE S TNGT...SO
CAN NOT RULE OUT ISOLD SEVERE LATER THIS EVENIGN AS LOW LVL JET
STRENGTHENS...BUT CHCS APPEAR BETTER TO OUR SOUTH. FOR SATURDAY...
SWRN UPPER LOW WL BE STARTING TO LIFT NEWD AND QUESTIONS TURN TO
HOW FAR N WILL WRMFNT EXTD...INSTABILITY VALUES THAT WILL BE
PRESENT OVR OUR CWA AND HEAVY RAIN POTENTIAL. 12Z MODELS PAINTED
HIGHER INSTABILITY W THRU SW OF THE CWA BY MAX HEATING WITH FCST
SOUNDINGS NOT TOO IMPRESSIVE OVR OUR S. IN ADDITION...WIDESPREAD
CLDS/PCPN WILL PROBABLY KEEP SFC/LOWER LVL INSTABILITY VALUES
MODESTLY LOW. SO SVR THREAT AGAIN APPEARS NOT THE BEST FOR US...AT
LEAST THROUGH 00Z. SOME CHC FRONT COULD BULGE FAR ENOUGH N TO
ALLOW READINGS TO REACH 70/LOWER 70S S BUT CUT BACK OTHER HIGHS
INTO LOW/MID 60S. LEFT MENTION OF HEAVY RAIN IN FORECAST BECAUSE
OF THE AFOREMENTIONED HIGH PRECIPITABLE WATER VALUES AND A
BOUNDARY IN THE VCNTY PROVIDING A FOCUS. IN ADDITION...ENSEMBLES..BOTH
GFS AND SREF...DID PAINT AN AREA OF SOME PROBABILITY OF 1 INCH OR
GREATER IN THE 12 HRS ENDING 00Z. A BIT HIGHER PROBABILITY OF
SEVERE WEATHER...SPCLY WRN ZONES...SEEMS TO EXIST A WHILE SAT
EVENING AS CONVECTION DVLPG NEAR NEWD EJECTING UPPER
TROUGH/DRYLINE COULD PUNCH INTO THE FORECAST AREA.

OPERATIONAL MODEL TRENDS CONTINUED TO SHOW THIS TROUGH WILL BE
EJECTING NEWD FAIRLY QUICKLY SAT NGT/SUNDAY SO THAT BY 00Z MONDAY
THE WRN EDGE OF THE INSTABILITY AXIS WILL BE OVER FAR ERN ZONES ON
TAIL END OF A PSBL LOBE. STARTED TRIMMING BACK POPS S TO N SAT NGT AFT
06Z INTO SUNDAY AND REMOVED THEM ALTOGETHER FAR SW ON SUNDAY. A
NRN STREAM SHORTWV TROUGH THAT WILL BE MOVING ACROSS SRN CANADA
LATE SUNDAY INTO MONDAY WILL BRING ANOTHER FRONT NEAR THE CWA LATE
MONDAY. IGNORED FOR NOW A WAVE AND QPF LIFTING OUT OF THE SRN
PLAINS TOWARD THE CWA MON AFTN WITH LTL/NO SUPPORT FROM PREVIOUS
RUNS OR ENSEMBLES. APPEARED BASED ON 12Z GFS...00Z GFS ENSEMBLES AND
00Z ECMWF THAT THE NRN STREAM TROUGH WOULD NOT BE STRONG ENOUGH
TO HAVE MUCH SUCCESS IN PUSHING A FRONT THROUGH THE CWA.
HOWEVER...THIS WILL HAVE TO BE WATCHED AS THE 12Z ECMWF WAS A BIT
STRONGER WITH THIS WAVE AND COOLER NOW WITH 850 MB TEMPS OVR THE
CWA TUE INTO WED. THIS FORECAST CONTINUED THE TREND OF PREV FCSTR
WITH MILD TEMPS TUE AND WARM READINGS WED. PCPN CHCS INCREASE LATE
WED/WED NGT AS NEXT TROUGH APPROACHES AND MADE LTL CHANGES TO POPS
THEN. ALSO LEFT IN POPS ERN 2/3 THU WHICH WAS SUPPORTED BY 12Z AND
00Z ECMWF WITH A TRAILING SHORT WV. DRY AND COOLER WEATHER THEN
BEHIND THIS WAVE ON FRIDAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

CHERMOK
Hazardous weather outlook, Mar 23, 7:45 PM CDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
745 PM CDT FRI MAR 23 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
745 PM CDT FRI MAR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF EASTERN NEBRASKA
AND SOUTHWEST IOWA TONIGHT. A FEW STORMS COULD REACH SEVERE LIMITS...
ESPECIALLY ALONG AND SOUTH OF A LINE FROM AROUND ALBION TO BLAIR
AND RED OAK. HAIL UP TO AROUND ONE IN INCH DIAMETER IS EXPECTED TO
BE THE MAIN HAZARD.

A LOW LEVEL JET INTERACTING WITH WARM AND UNSTABLE AIR SHOULD
PROVIDE THE LIFT NEEDED FOR SHOWER AND THUNDERSTORM DEVELOPMENT...
ESPECIALLY AFTER MIDNIGHT.

THE CHANCE OF THUNDERSTORMS CONTINUES SATURDAY. STORMS COULD REACH
SEVERE LIMITS SATURDAY AFTERNOON. HAIL AND DAMAGING WINDS WOULD BE
THE MAIN HAZARDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE WEATHER PATTERN SHOULD REMAIN ACTIVE FROM SATURDAY NIGHT
THROUGH SUNDAY WITH THUNDERSTORMS POSSIBLE. A LOW PRESSURE SYSTEM
WILL MOVE NORTHEAST ACROSS THE PLAINS DURING THIS TIME. ALTHOUGH
SEVERE STORMS CAN NOT BE RULED OUT...THE CHANCE FOR SEVERE WEATHER
IS EXPECTED TO BE HIGHER TO THE NORTHEAST AND SOUTH OF THE LOCAL
AREA.

THERE IS ALSO A CHANCE OF THUNDERSTORMS FROM TUESDAY NIGHT INTO
THURSDAY. LATER OUTLOOKS WILL ADDRESS THE POTENTIAL FOR SEVERE
WEATHER IN THAT TIMEFRAME.

MILLER

In the hours before

Local storm report, Mar 24, 2:49 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
249 AM CDT SAT MAR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 AM     HAIL             SNYDER                  41.70N 96.79W
03/24/2007  E1.00 INCH       DODGE              NE   LAW ENFORCEMENT

&&
Local storm report, Mar 24, 3:38 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
338 AM CDT SAT MAR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HAIL             UEHLING                 41.73N 96.51W
03/24/2007  E1.00 INCH       DODGE              NE   TRAINED SPOTTER

            GROUND WAS COVERED WITH HAIL AND COMPLETELY WHITE.

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 1:49 AM CDTSevere Thunderstorm WarningOAXColfax, Dodge41 min
Mar 24, 2:46 AM CDTSevere Thunderstorm WarningOAXCuming, Dodge44 min
Mar 24, 2:56 AM CDTSevere Thunderstorm WarningOAXPlatte38 min
Mar 24, 4:28 AM CDTSevere Thunderstorm WarningOAXWashington27 min
Mar 24, 8:57 AM CDTSevere Thunderstorm WarningOAXCass, Sarpy33 min
Mar 24, 4:38 AM CDTSevere Thunderstorm WarningOAXHarrison52 min
Mar 24, 5:25 AM CDTSevere Thunderstorm WarningOAXShelby35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.